Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 11, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 9, 2018, 7:38 PM EDT for New Hanover County, North Carolina. It took effect at Jul 10, 2018, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 9, 2018, 7:38 PM EDT (23:38 UTC)
- In effect from
- Jul 10, 2018, 6:00 AM EDT
- Expired
- Jul 10, 2018, 4:59 AM EDT
- In force
- Issued by
- NWS Wilmington, NC
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524 WHUS42 KILM 092338 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 738 PM EDT Mon Jul 9 2018 NCZ108-100945- /O.NEW.KILM.BH.S.0011.180710T1000Z-180711T0000Z/ /O.NEW.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ /O.CON.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ /O.CON.KILM.RP.S.0007.000000T0000Z-180710T0100Z/ Coastal New Hanover- 738 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Tuesday through Tuesday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Tuesday through Tuesday evening. * Location... New Hanover County beaches. * Rip Current Risk... High. * Surf Height...Around 4 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around 11:30am. * Other Hazards... Northerly winds around 15 mph, with higher gusts, will produce a strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-100945- /O.NEW.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ /O.CON.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ /O.CON.KILM.RP.S.0007.000000T0000Z-180710T0100Z/ Coastal Pender- 738 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Tuesday through Tuesday evening. * Location... Pender County beaches. * Rip Current Risk... High. * Surf Height...Around 4 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around 11:30am. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ SCZ054-056-100100- /O.CON.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ Coastal Horry-Coastal Georgetown- 738 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... Strong northerly winds today increased chance of strong north to south longshore current in Coastal Horry and Coastal Georgetown beaches. Slight backing of the winds tomorrow will lower the risk of strong longshore for these areas on Tuesday. $$ VAO
2 follow-up statements
881 WHUS42 KILM 100106 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 906 PM EDT Mon Jul 9 2018 NCZ108-101000- /O.EXP.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ /O.EXP.KILM.RP.S.0007.000000T0000Z-180710T0100Z/ /O.CON.KILM.BH.S.0011.180710T1000Z-180711T0000Z/ /O.CON.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ Coastal New Hanover- 906 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT FOR MONDAY HAS EXPIRED... ...HIGH RIP CURRENT RISK FOR MONDAY HAS EXPIRED... * Location... New Hanover County beaches. * Rip Current Risk... High. * Surf Height...Around 4 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around 11:30 AM. * Other Hazards... Northerly winds around 15 mph, with higher gusts, will produce a strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ NCZ106-101000- /O.EXP.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ /O.EXP.KILM.RP.S.0007.000000T0000Z-180710T0100Z/ /O.CON.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ Coastal Pender- 906 PM EDT Mon Jul 9 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... ...HIGH RIP CURRENT RISK FOR MONDAY HAS EXPIRED... * Location... Pender County beaches. * Rip Current Risk... High. * Surf Height...Around 4 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around Noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ SCZ054-056-100215- /O.EXP.KILM.BH.S.0010.000000T0000Z-180710T0100Z/ Coastal Horry-Coastal Georgetown- 906 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Slight backing of the winds tomorrow will lower the risk of strong longshore current for Coastal Horry and Coastal Georgetown beaches on Tuesday. $$ VAO
069 WHUS42 KILM 100859 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 459 AM EDT Tue Jul 10 2018 NCZ108-110000- /O.CAN.KILM.BH.S.0011.180710T1000Z-180711T0000Z/ /O.CON.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ Coastal New Hanover- 459 AM EDT Tue Jul 10 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Wilmington has cancelled the Beach Hazards Statement. * Location...New Hanover County beaches. * Rip Current Risk...High. * Surf Height...Around 3 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around 11:30 AM. * Other Hazards...None. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$ NCZ106-110000- /O.CON.KILM.RP.S.0008.180710T1000Z-180711T0000Z/ Coastal Pender- 459 AM EDT Tue Jul 10 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * Location... Pender County beaches. * Rip Current Risk...High. * Surf Height...Around 3 feet. * Timing and Tides...Strong rip currents can occur at any time, but will be especially prevalent several hours either side of low tide, which will occur around Noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. && $$ 47
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 3:15 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 3:15 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT Mon Jul 9 2018
.SYNOPSIS...
Dry high pressure will continue to build in from the north into mid
week as Tropical Storm Chris meanders off the NC coast. Chris is
forecast to begin accelerating to the northeast Tuesday into
Wednesday, lifting farther away from the U.S. East Coast by
Thursday. The next cold front will approach mid-week and likely
stall across the area before finally moving south during Friday.
High pressure is expected to prevail by next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...A dry column is in place across the forecast
area as TS Chris meanders off the Cape Fear coast. During Tuesday a
weak ridge of high pressure will continue across the Carolinas while
Chris begins to exit toward the northeast. The band of anomalously
low precipitable water will shift off the coast on the heels of the
tropical storm allowing values to recover to around 1 inch by
Tuesday afternoon. Cool temperatures overnight into Tuesday morning
will be followed by a considerable warm-up with strong insolation
during the day. Temperatures will likely peak in the mid 90s across
the Pee Dee to around 90 at the coast before a sea breeze moves
inland. Although the heat returns surface dewpoints will be slow to
recover such that it will not feel like the typical summertime
humidity.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Seasonable temperatures are expected Tuesday
night into Wednesday morning as Chris accelerates away to the
northeast from off the Outer Banks coast. A front will drop
southward toward the forecast area during the day and likely stall
in the vicinity late Wednesday night. Precipitable water will
recover by Wednesday night and the chances for showers/tstms will
increase through the short term period, especially across the
northern zones. The warming trend will carry into Wednesday with
highs in the mid to possibly upper 90s across the Pee Dee, mid 90s
LBT area and lower 90s at the coast.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Discrepancies in the guidance by the weekend
lead to some lowered confidence in the extended range forecast.
Ahead of that time, a cold front will drop into the region on
Thursday and stall before dissipating on Friday. A weak wave of low
pressure beneath some PVA dropping through the amplifying trough
across the Mid-Atlantic will enhance precip chances late Thursday
into Friday, and there is a good chance for tstms during the first 2
days of the period. Temps are expected to be near normal both days
despite clouds and tstm chances.
Thereafter, the guidance begins to diverge. The GFS suggests the mid-
level ridge across the central CONUS will become squashed by vort
energy rotating through the northern plains,and subsequently
collapsed further by early next week as a stronger shortwave moves
through south central Canada. The other camp which includes the
ECM/CMC, shows that same first piece of energy rotating atop the
ridge mostly harmlessly, with heights rebuilding quickly in its wake
into early next week. The differences in these solutions are
significant in both temperature and precip forecasts for Sat-Mon.
WPC notes the GFS-op is even more robust with its breakdown of the
ridge than any of its ensembles, and with the known bias of models
tending to erode ridges too quickly, will side with the stronger
ridge shown by the CMC/ECM/GEFS. This suggests a return to above
normal temperatures Sat-Mon with slightly below normal diurnal
convective chances.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...VFR this TAF valid period. Dry air continues to move
into the terminals on the west side of Tropical Storm Chris. Winds
will be northerly averaging 7 kt through tomorrow, lightest 01-12Z.
Extended Outlook...VFR, except tempo MVFR showers/isolated
thunderstorms Thur afternoon/evening.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...Small Craft Advisory conditions will prevail
tonight into Tuesday as swells from TS Chris continue to move into
the coastal waters. Seas will be highest across the Cape Fear
waters. Winds will gradually diminish tonight as Chris begins to
move away. Light offshore flow Tuesday will likely turn onshore
as a sea breeze circulation develops.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...W to SW flow expected Tuesday night in advance
of the next front which will drop south and potentially stall
across the northern waters. SW flow will prevail south of the
boundary through Wed night. Back-swell from Chris will be short-
lived and likely dampen during Wednesday.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Monday...A cold front will waver slowly to the south
Thursday/Friday before dissipating late in the period. This will
turn winds from S 5-10 kts early, ahead of the front, to NE at
around 10 kts by Friday morning post-frontal. These winds will
persist into Saturday morning before slowly weakening and veering to
the SE as broad high pressure re-asserts itself locally. Despite the
relatively weak wind speeds this period, seas will generally be 2-4
ft, 3-4 ft much of the period. These higher amplitudes are due
mostly due increasing 9-10 sec swell from what may become TS Beryl
well SE of the area, combined with any SW or NE wind chop that will
also exist within the wave spectrum.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement through this evening for SCZ054-056.
NC...Beach Hazards Statement through this evening for NCZ106-108.
High Rip Current Risk through this evening for NCZ106-108.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for
AMZ250-252.
&&
NEAR TERM...SRP
SHORT TERM...SRP
LONG TERM...JDW
AVIATION...MRRHazardous weather outlook, Jul 9, 3:50 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 350 PM EDT Mon Jul 9 2018 AMZ250-252-102000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 350 PM EDT Mon Jul 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-102000- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 350 PM EDT Mon Jul 9 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-102000- Coastal Pender-Coastal New Hanover- 350 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High Risk of rip currents Tuesday. Elevated risk of rip currents possible through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 102000- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 350 PM EDT Mon Jul 9 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-102000- Coastal Brunswick- 350 PM EDT Mon Jul 9 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate risk of rip currents on Tuesday. Elevated risk of rip currents possible through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-102000- Coastal Horry-Coastal Georgetown- 350 PM EDT Mon Jul 9 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate risk of rip currents on Tuesday. Elevated risk of rip currents possible through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:38 PM EDT | Rip Current Statement | ILM | New Hanover, Pender | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.